MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Model Number CS40B
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Cut (2587)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # : 191a65.(b)(4).Additional information received: surgeon experience with device? 5 plus years.Are surgical procedure or device/videos available? no.Surgeon declined meeting with ethicon medical and engineering.In reference to the case on march 2nd, the staple line was compromised; the staples were not well formed, and the surgeon re-sewed.Steps for use was discussed and the following was shared by the sales rep.The device is used for the distal transection in creating the rectal stump.It cannot be confirmed if the distal transection was completed in one or multiple firings.It was shared that the surgeon should be familiar with reloading the device and the surgeon does the firing and fires plastic to plastic.At this time, it is unknown if the retaining pin is set automatically or manually or when the retaining cap is removed.It is unknown if there was difficulty in closing or firing the device.Device analysis: the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the cs40b device was received with no apparent damaged and with a reload present.The reload was received void of staples, drivers exposed, and the knife recess below of the cartridge deck and washer missing.The device was tested for functionality with a test reload and it fired, cut, and formed the staples as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.It should be noted that to reload the device insert the new reload into the metal housing and snap it into position.The tracks on each side of the reload should be used as guides to align the reload within the jaws of the instrument.When the reload is properly aligned, push the reload into the instrument until it is fully seated.Remove the staple retainer.Check that the reload is held firmly within the jaws.If the reload is removed from the device, whether the reload is spent or not, and if the staple retainer has already been removed from the reload, the reload cannot be reloaded into the device.Please reference the instructions for use for additional information.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Event or Problem Description
It was reported during a colorectal procedure, the 2nd firing of an echelon contour stapler misfired.It laid staples correctly but did not transect the tissue.Surgeon transacted tissue with no issue.No other information was provided.Patient was not harmed.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
*  
6107428552
MDR Report Key13892371
Report Number3005075853-2022-01793
Device Sequence Number1779975
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public10705036012399
Combination Product (Y/N)N
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2026
Device Model NumberCS40B
Device Catalogue NumberCS40B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2022
Initial Report FDA Received Date03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown